Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 32, NWS Riverton, WY

October 13, 2016Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 13, 2016, 1:51 AM MDT for Natrona County, Wyoming. It took effect at Oct 13, 2016, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 1:51 AM MDT (07:51 UTC)
In effect from
Oct 13, 2016, 12:00 PM MDT
Expired
Oct 13, 2016, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS85 KRIW 130751
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
151 AM MDT THU OCT 13 2016

...CRITICAL FIRE WEATHER THIS AFTERNOON FOR NATRONA COUNTY...

.A COMBINATION OF LOW RELATIVE HUMIDITY AND A GUSTY SOUTHWEST WIND
WILL BRING CRITICAL FIRE WEATHER THIS AFTERNOON FOR NATRONA COUNTY.

WYZ280-132200-
/O.NEW.KRIW.FW.W.0032.161013T1800Z-161014T0100Z/
NATRONA COUNTY/CASPER BLM-
151 AM MDT THU OCT 13 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
867 
WWUS85 KRIW 131820
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1220 PM MDT THU OCT 13 2016

...CRITICAL FIRE WEATHER THIS AFTERNOON FOR NATRONA COUNTY...

.A COMBINATION OF LOW RELATIVE HUMIDITY AND A GUSTY SOUTHWEST
WIND WILL BRING CRITICAL FIRE WEATHER THIS AFTERNOON FOR NATRONA
COUNTY.

WYZ280-140100-
/O.CON.KRIW.FW.W.0032.000000T0000Z-161014T0100Z/
NATRONA COUNTY/CASPER BLM-
1220 PM MDT THU OCT 13 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
499 
WWUS85 KRIW 140052
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
652 PM MDT THU OCT 13 2016

WYZ280-140200-
/O.EXP.KRIW.FW.W.0032.000000T0000Z-161014T0100Z/
NATRONA COUNTY/CASPER BLM-
652 PM MDT THU OCT 13 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE
WEATHER ZONE 280...

RELATIVE HUMIDITY HAS INCREASED...AND WINDS ARE BEGINNING TO
WEAKEN...WITH RED FLAG CRITERIA NOT EXPECTED FOR THE REST OF THE
NIGHT. THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7
PM.

$$

TEAM RIVERTON/21

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 12, 11:53 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 12, 11:53 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1153 PM MDT WED OCT 12 2016

.Short Term...Tonight Through Thursday

West flow aloft with high pressure will be over the west tonight
and Thursday with warmer temperatures. Winds will pick up
Thursday afternoon and shift to the southwest ahead of an
incoming Pacific low pressure trough. The development of strong
winds is expected along the east slopes of the Absaroka mountains
with the strongest winds in the vicinity of Clark. Also strong
winds are expected along the east slopes of the Wind River
mountains especially over South Pass...and from Beaver Rim to
Muddy Gap and eastward through Natrona county including Casper.

.Long Term...Thursday Night Through Wednesday

A series of fast moving Pacific low pressure troughs will bring
mountain snow and valley rain across the west...and along and
east of the Continental divide with scattered showers...mainly
rain but may change to snow at times at night in the foothills.
very windy conditions will exist through the weekend over and
near the east slopes of the Absaroka and Wind River mountains and
through the Green and Rattlesnake mountains and across Natrona
county.

&&

.Aviation.../06Z Issuance/

Main issue will be winds increasing mainly from the southwest
Thursday/Thursday night with significant wind shear at most
terminals tonight. Although there will be increasing mid-high level
clouds Thursday afternoon and evening, VFR conditions are expected
through the period. The exception would be for isolated
mountain/valley rain showers over the far northwest Thursday night,
but not enough coverage to include any mention at any terminal at
this time.

&&

.Fire Weather...

West flow aloft with high pressure will be over the west tonight
and Thursday with warmer temperatures. Winds will pick up
Thursday afternoon and shift to the southwest ahead of an
incoming Pacific low pressure trough. The development of strong
winds is expected along the east slopes of the Absaroka mountains
with the strongest winds in the vicinity of Clark. Also strong
winds are expected along the east slopes of the Wind River
mountains especially over South Pass...and from Beaver Rim to
Muddy Gap and eastward through Natrona county including Casper.

A series of fast moving Pacific low pressure troughs will bring
mountain snow and valley rain across the west...and along and
east of the Continental Divide with scattered showers...mainly
rain but may change to snow at times at night in the foothills.
very windy conditions will exist through the weekend over and near
the east slopes of the Absaroka and Wind River mountains and
through the Green and Rattlesnake mountains and across Natrona
county.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...WM
FIRE WEATHER...C.Baker
Hazardous weather outlook, Oct 12, 2:29 AM MDT, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
229 AM MDT WED OCT 12 2016

WYZ001>020-022>030-130830-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
229 AM MDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY AND FRIDAY NIGHT...A GOOD CHANCE OF RAIN AND MOUNTAIN SNOW
IN THE WEST. HIGH WIND POSSIBLE IN SOME AREAS EAST OF THE DIVIDE.

SATURDAY NIGHT AND SUNDAY...HIGH WINDS POSSIBLE ALONG THE EASTERN
FOOTHILLS, AND ALONG INTERSTATE 80 TO THE CASPER AREA. SNOW
INCREASING ACROSS THE WESTERN MOUNTAINS SATURDAY NIGHT AND
CONTINUING ON SUNDAY. WET SNOW POSSIBLE IN WESTERN VALLEYS.

MONDAY AND TUESDAY...PERIODS OF SNOW AND BLOWING SNOW IN THE
WESTERN MOUNTAINS. SNOW OR A RAIN AND SNOW MIX POSSIBLE IN THE
WESTERN VALLEYS. WINDY AREAS ACROSS THE SOUTH AND CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:05 AM MDTHigh Wind WatchRIWFremont, Hot Springs, Park10 hr
Oct 13, 12:22 PM MDTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sublette, Sweetwater41 hr

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.